Idaho, 2019

Wildfire in Idaho, July 6 to 9, 2019

July 6 to 9, 2019 · NWS PIH · 1 event in 1 county or zone

A nearly 9,500 grass and brush wildfire was started by lightning on July 6th at 5:30 MDT. No structures were threatened and no evacuations were required.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A nearly 9,500 grass and brush wildfire was started by lightning on July 6th at 5:30 MDT. No structures were threatened and no evacuations were required.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 6, 1:09 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 1:09 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT Sat Jul 6 2019

.SHORT TERM...Tonight through Monday. Forecast character remains
generally unchanged with exception of fine-tuning convection
probabilities next few days. Southwest flow aloft remains in place
ahead of broad upper low along PacNW coast. Low begins to eject
across panhandle into Montana through Monday. Convection today
largely fueled by instability, but better jet dynamics shift into
the state for increased chances and potential for stronger storms
Sunday. Best thunderstorm coverage is expected on Monday as trough
axis shifting across the state and East Idaho under influence of
weakly coupled upper jet and moderate instability. Monday also
likely the coolest day of the week, and have continued to trend
temperatures slightly downward with consistently cool guidance.

.LONG TERM...Tuesday through Saturday. Trough axis passes Monday
night with upper ridge rapidly building back into the region for
Tuesday through Thursday. Warmest temps of the season so far
expected Wednesday and Thursday, though guidance has backed off a
degree or two from previous runs. Both GFS and ECMWF rotate
moisture around the high pressure broadly centered around the
four-corners region for thunderstorm development across the north
both Thursday and Friday.

&&

.AVIATION...Look for vicinity thunderstorms for KPIH and KBYI this
afternoon into early evening from instability and moisture from an
upper level low just off the northern Washington coast. The rest of
the taf sites will not likely see thunderstorms nearby, but it
cannot be completely ruled out. Vicinity showers are mostly likely
for KSUN, KIDA, and KDIJ and will happen in the early evening. TW

&&

.FIRE WEATHER...There continues to be an upper level low just off
the northern Washington coast. Expect instability and moisture off
this low today through Monday.  Today expect isolated showers and
thunderstorms mainly in the afternoon and early evening. Sunday look
for a repeat of isolated showers and thunderstorms but some mountain
areas will see widely scattered showers and thunderstorms. Monday
expect scattered showers and thunderstorms, especially for our
northern, eastern, and southeastern areas as the upper level low
moves east just north of our area. In addition to showers and
thunderstorms expect breezy winds today, breezy to moderate winds on
Sunday before dropping slightly back to breezy on Monday. Tuesday
look for high pressure to start building in across the area bringing
drier and warmer conditions. Expect the first 90 degree temperatures
across most lower elevations Wednesday and Thursday. Models continue
to show monsoon moisture moving up from our south with a good chance
of afternoon/early evening showers and thunderstorms Friday and, to
a lesser degree, on Saturday. TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 6, 1:05 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
205 PM MDT Sat Jul 6 2019

IDZ060-061-062045-
Bear Lake Valley ID-Bear River Range ID-
205 PM MDT Sat Jul 6 2019

...SPECIAL WEATHER STATEMENT...

At 201 PM MDT, Doppler radar was tracking a thunderstorm near Saint
Charles or 8 miles north of Bear Lake Idaho Portion, moving
northeast at 10 to 15 mph. Another thunderstorm cell is moving up
from Utah and expected to impact the lake as well shortly.

Winds in excess of 30 mph will be possible with this storm at the
north end of Bear Lake along with frequent lightning. Expect
lightning at the south end of the lake with the second thunderstorm
cell.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Fish Haven and Pegram.

LAT...LON 4212 11152 4235 11133 4214 11111 4200 11136
      4200 11139
TIME...MOT...LOC 2001Z 227DEG 18KT 4218 11137

tw
Special weather statement, Jul 6, 2:12 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
312 PM MDT Sat Jul 6 2019

IDZ054-055-062200-
Eastern Magic Valley ID-Lower Snake River Plain ID-
312 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...NORTHERN
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aberdeen or 9 miles northwest of American Falls,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Springfield, Pingree, Pocatello
Airport and Sterling.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4271 11289 4291 11312 4327 11263 4302 11237
TIME...MOT...LOC 2111Z 229DEG 25KT 4290 11297

Valle
Special weather statement, Jul 6, 3:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
400 PM MDT Sat Jul 6 2019

IDZ051-055>057-062245-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
400 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHEASTERN LINCOLN...NORTHEASTERN CASSIA AND SOUTHERN MINIDOKA
COUNTIES UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm over
Paul or over Burley, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Declo, Minidoka,
Acequia, Yale Rest Area and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4236 11380 4260 11394 4274 11393 4293 11340
      4255 11320
TIME...MOT...LOC 2200Z 243DEG 25KT 4257 11381

Valle
Special weather statement, Jul 6, 4:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
503 PM MDT Sat Jul 6 2019

IDZ054-055-058-070000-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
503 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 600 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen or 7 miles north of American Falls, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Western Pocatello, American Falls, Neeley, American Falls Reservoir,
Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite,
Springfield, Pingree, Pocatello Airport, Sterling and Massacre Rocks.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4263 11300 4301 11310 4325 11269 4296 11233
TIME...MOT...LOC 2303Z 230DEG 20KT 4289 11286

Valle
Special weather statement, Jul 6, 4:11 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
511 PM MDT Sat Jul 6 2019

IDZ053-054-058-062>064-070030-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
511 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON...SOUTHWESTERN
FREMONT...SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE...CENTRAL
MADISON AND CENTRAL BINGHAM COUNTIES UNTIL 630 PM MDT...

At 510 PM MDT, Doppler radar was tracking gusty outflow winds near
Shelley, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm and
pockets of blowing dust.

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Lorenzo, Goshen, Ammon,
Shelley, Iona, Ucon, Menan, Ririe, Roberts, Firth, Lewisville,
Archer, Plano, Basalt, Osgood and Thornton.

LAT...LON 4318 11202 4338 11240 4393 11198 4368 11140
TIME...MOT...LOC 2310Z 220DEG 30KT 4334 11214

Valle

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Arco-Mud Lake Desert

When
July 6, 4:30 PM MST to July 9, 3:00 PM MST
Where
Arco-Mud Lake Desert forecast zone
Reported by
Park/Forest Service
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

A nearly 9,500 grass and brush wildfire was started by lightning on July 6th at 5:30 MDT. No structures were threatened and no evacuations were required. The fire was controlled on July 9th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844006.